Elevated Serum K+ during Antibiotic Treatment?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

scorpio1960
Veteran Member


Date Joined Jan 2009
Total Posts : 914
   Posted 5/1/2009 6:48 PM (GMT -6)   
I was just made aware that the blood work done yesterday indicated elevated K+ (6.4) and needs to be repeated on Monday.  Does anyone know what this means?  Is this serious?  Will I need to stop treatment? 
 
I'm on IV Rocephin, Mepron, Mino and Zithro.
 
 

dorit
Regular Member


Date Joined Nov 2008
Total Posts : 375
   Posted 5/1/2009 7:23 PM (GMT -6)   
scopio1960 -

I think this is elevated potassium, I had this once b/c the blood sample was not stored (or whatever else) correctely before testing; with the next test mine was ok. As far as I know elevated K can happen with problems of adrenal gland, but maybe you can ask your doc on Monday?
I have a friend who was on a very aggressive acne med (no abx) and she always had elevated liver and elevated Na/ K levels; they monitored it but she kept taking the med.

Hope it will turn out to be a lab mistake!! greetings, dorit

scorpio1960
Veteran Member


Date Joined Jan 2009
Total Posts : 914
   Posted 5/1/2009 8:22 PM (GMT -6)   
Thanks Dorit. I sure hope this is the case and I will not have to stop treatment, especially sine I just started. I didn't receive the info until this evening after my doctor was gone but plan on calling him first thing Monday morning.

Dowa
Veteran Member


Date Joined Sep 2008
Total Posts : 1120
   Posted 5/2/2009 4:57 PM (GMT -6)   
Elevated potassium usually indicates problems with the kidneys. Its good they are re-testing.  D

scorpio1960
Veteran Member


Date Joined Jan 2009
Total Posts : 914
   Posted 5/3/2009 8:14 PM (GMT -6)   
Thanks Dowa. The nurse will be here again tomorrow to draw more blood.  I just hope I will not have to stop any of the meds. 

spaztick
Veteran Member


Date Joined Oct 2006
Total Posts : 851
   Posted 5/3/2009 11:10 PM (GMT -6)   
I have read that the normal potassium range is between 3 to 5 Emq/L, so it sounds like your potassium level is only mildly elevated. Apparently, it can be caused by certain antiobiotics or NSAIDS. That's best case scenario. An extremely high level is a medical emergency, because it can affect the rhythm of the heart.

Make sure to tell your doctor if you are having heart palpitations and/or muscle weakness. And please keep us updated!

Take good care!
*Abx combo tx since Jan/08*
Lyme disease - clinical dx ’08; Babesiosis (Positive IgM/IgG) '08;
GERD '04; Essential Tremor ’03; Fibromyalgia ’01; Osteoarthritis; Depression; IBS; Interstitial Cystitis

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 19, 2017 1:42 AM (GMT -6)
There are a total of 2,884,019 posts in 316,450 threads.
View Active Threads


Who's Online
This forum has 157578 registered members. Please welcome our newest member, annrubertsko.
247 Guest(s), 2 Registered Member(s) are currently online.  Details
looking4acure, Subdenis


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer